What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 12:29 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 18, 12:29 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
129 PM MDT Sat Aug 18 2018
.SHORT TERM...This evening through Tuesday
This mornings cold front and the associated band of showers,
continues its exit over Johnson and Natrona counties. Although skies
had quickly cleared behind these showers, clouds (and additional
showers) have already begun to develop over the Absarokas and Wind
River Mountains. Unfortunately, smoke has also already begun to
filter back in from the west.
Showers and storms will continue to develop over the western
mountains this afternoon. Most of this convection will be along and
north of the Divide, including Yellowstone National Park. These
storms will move from northwest to southeast over these portions
east of the Divide. With the clearing conditions, cooler
temperatures aloft and residual low level moisture, there will be
enough instability for strong storms in these areas this afternoon.
Hail and strong gusty winds will be the main threats with these
storms. Elsewhere, isolated thunderstorms will be possible.
Despite the high (middle to upper 40s/low 50s) dewpoints across
southern and southwestern portions this morning, have opted to issue
a Red Flag Warning across southern portions of the forecast area.
Guidance continues to keep RH at critical values, so coupled with
the expected gusty west-northwest winds this afternoon and isolated
thunderstorms, felt better to issue a warning.
As storms weaken this evening, showers will be confined east of a
Cody-to-Casper line due to wrap around moisture from the upper low.
Gusty northerly winds will aid in advecting drier air over northern
and eastern portions. At the same time, the overnight showers will
begin to end from north to south. Additional showers and possibly
thunderstorms will redevelop over the northern and central
mountains Sunday afternoon.
Models continue to resolve a shortwave moving over western portions
Monday afternoon, bringing the next round of showers and
thunderstorms to the area. Some of this activity could linger
overnight Monday night.
.LONG TERM...Tuesday night through Saturday
Next shortwave to our west will be weakening and shearing apart with
minimal energy remaining over our area to start the period. Cold
front pushing south Tuesday may keep a focus of some storms in
mainly our south half into Tuesday evening. The parent trough will
likely be pushed back towards us from the west late in the day
Wednesday into Wednesday night with an increasing threat of showers
and thunderstorms spreading into the west by Wednesday night. As
this shortwave weakens and moves across us Thursday, there will
be some marginal instability east of the Divide, especially ern
third for some thunderstorms. Another weak wave may skim the area
Friday, but with limited moisture/forcing. A few storms could
fire off the Uintas and hit srn Sweetwater County. A stronger
system is expected to move into the Pacific Northwest Saturday
with an increasing sw flow over our area ahead of the associated
cold front. Some limited moisture will be drawn nwd into the swrn
zones with a little better chance of some storms forming over the
nrn UT mtns and moving into our swrn zones. It will be warm to
quite warm through the period with mostly 80s east of the Divide
Wed and Fri with a few more 90s possible Thursday and especially
Saturday with the increasing sw flow.
&&
.AVIATION...For the 00Z TAFS through 00Z Monday
A strong weather system will bring areas of gusty to strong west
through north wind and areas of showers and thunderstorms into
Sunday morning. The best chance for thunderstorms will be across the
northwest and along and east of the divide including KCOD, KWRL,
KLND, KRIW and KCPR. Showers and strong north wind will continue
overnight around Johnson County including KBYG down to around KCPR.
MVFR conds due to low cigs are expected between 08z and 14z from
KBYG to KCPR. On Sunday, a few morning showers will occur between
KBYG and KCPR. Otherwise, expect only isolated afternoon showers in
and near the mountains Sunday with VFR conds after the morning low
clouds lift
&&
.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FOR SOUTHWESTERN WYOMING THIS
AFTERNOON...
Showers with isolated embedded thunderstorms will be confined east
of the Divide, with the best chances over the Bighorns, Johnson
and Natrona counties. Winds will quickly weaken by sunset and
begin to turn more northerly. With this turn, winds will remain
gusty tonight across Johnson County and eastern portions of the
Bighorn Basin. Temperatures will be 5 to 10 degrees cooler across
the area tonight. RH values will be 20 to 30 percent higher from
281 to northeast portions of 279, and 20 to 40 percent lower over
414, 277, 278 and western portions of 279.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>279.
&&
SHORT TERM...LaVoie
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 18, 9:48 AM MST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1048 AM MDT Sat Aug 18 2018
WYZ001>020-022>030-191700-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1048 AM MDT Sat Aug 18 2018
...RED FLAG WARNING FOR SOUTHERN AND SOUTHWESTERN WYOMING THIS
AFTERNOON AND EVENING...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Isolated to widely scattered thunderstorms, mainly in the
afternoon and evening. Increasing west to northwest winds will
quickly drop relative humidity values to critical values over
portions of southern Lincoln, southern Sublette and Sweetwater
counties this afternoon. Please see Red Flag Warning for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Isolated afternoon thunderstorms East of the Divide,
especially in northern Wyoming.
Monday through Wednesday...Isolated to locally scattered
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report winds past 45 mph and hail. Thank you.
In the hours before
Special weather statement, Aug 18, 11:30 AM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
1230 PM MDT SAT AUG 18 2018
WYZ002-005-007-181900-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-Absaroka
Mountains-
1230 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY
UNTIL 100 PM MDT...
At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Anchor Dam, or 22 miles south of Meeteetse, moving
east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Legend Rock State Petroglyph Site around 100 PM MDT.
Other locations impacted by this storm include Grass Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4372 10891 4390 10897 4401 10861 4375 10852
TIME...MOT...LOC 1830Z 255DEG 13KT 4383 10885
13
Special weather statement, Aug 18, 12:31 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
131 PM MDT SAT AUG 18 2018
WYZ019-182000-
Green Mountains and Rattlesnake Range-
131 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 200 PM MDT...
At 131 PM MDT, Doppler radar was tracking a strong thunderstorm near
Split Rock, or 7 miles east of Jeffrey City, moving northeast at 35
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Split Rock around 140 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4247 10720 4243 10735 4243 10752 4239 10752
4234 10772 4250 10783 4272 10736
TIME...MOT...LOC 1931Z 244DEG 29KT 4246 10769
13Special weather statement, Aug 18, 12:57 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
157 PM MDT SAT AUG 18 2018
WYZ017-018-182030-
Wind River Basin-Lander Foothills-
157 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 230
PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm near
Diversion Dam Rest Area, or 13 miles north of Fort Washakie, moving
southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Pilot Butte Reservoir around 210 PM MDT.
Morton around 215 PM MDT.
Ethete and Kinnear around 225 PM MDT.
Ocean Lake around 230 PM MDT.
Other locations impacted by this storm include Wyoming Indian
Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4319 10909 4320 10905 4327 10902 4334 10896
4313 10851 4291 10872 4312 10915
TIME...MOT...LOC 1957Z 304DEG 25KT 4320 10896
13Special weather statement, Aug 18, 12:59 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
159 PM MDT SAT AUG 18 2018
WYZ007-017-182030-
Owl Creek and Bridger Mountains-Wind River Basin-
159 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 230
PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Anchor Dam, or 15 miles north of Pavillion, moving
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Fremont
County, including the following locations... Pavillion Natural Gas
Processing Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4343 10889 4357 10874 4342 10837 4321 10860
TIME...MOT...LOC 1959Z 307DEG 16KT 4346 10874
13
Special weather statement, Aug 18, 1:19 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
219 PM MDT SAT AUG 18 2018
WYZ003>005-182045-
North Big Horn Basin-Cody Foothills-Southwest Big Horn Basin-
219 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
245 PM MDT...
At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Buffalo Bill State Park to
12 miles west of Meeteetse. Movement was east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Meeteetse and Meeteetse Rim around 245 PM MDT.
Other locations impacted by these storms include Oregon Basin Natural
Gas Processing Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4457 10861 4405 10864 4409 10916 4422 10915
4423 10914 4424 10914 4426 10913 4426 10915
4447 10914
TIME...MOT...LOC 2018Z 265DEG 22KT 4440 10910 4417 10912
TLSpecial weather statement, Aug 18, 1:36 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
236 PM MDT SAT AUG 18 2018
WYZ019-026-028-182100-
Upper Green River Basin-Green Mountains and Rattlesnake Range-Rock
Springs and Green River-
236 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SWEETWATER COUNTY
UNTIL 300 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Farson, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Killpecker Dune Field around 250 PM MDT.
Boars Tusk around 255 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4204 10942 4221 10934 4214 10889 4189 10901
TIME...MOT...LOC 2036Z 289DEG 21KT 4211 10929
TL